Louisiana, 2020Damaging Wind in Louisiana, June 22, 2020
June 22, 2020 · NWS LIX · 1 event in 1 county or zone
Deep moisture in place combined with shear created by marine storms moving inland provided an environment conducive for damaging winds to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture in place combined with shear created by marine storms moving inland provided an environment conducive for damaging winds to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 22, 2:55 AM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 22, 2:55 AM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
355 AM CDT Mon Jun 22 2020
.SHORT TERM...
Deeper moisture will continue to stream over the area. Storm motion
is toward the north so nocturnal sh/ts that develop near and
offshore during the predawn hours will move inland bringing sh/ts to
the coastal parishes first and farther inland as the morning
progresses. Most if not all areas will get at least some rain today.
Some of this could be on the heavy side as PW values approach 2".
All activity should be in motion through the day but backbuilding
vectors start to show up by late morning and afternoon which could
cause some training issues where cells set up shop. Waterspout
activity will also be a good possibility during the morning hours up
to around 10am. Since storm motion is onshore, one or two of these
weak spin ups could cross the shore line for a short time before
dissipating. This scenario looks like a repeat for the next several
days, but with minor tweaks along the way such as Tue having the
help of antecedent conditions with the same storm vectors and Wed
having a bigger problem with cells backbuilding coupled with the
possibility of some areas being saturated. SPC and WPC has some or
all of the area in a slight risk of severe wx and excessive
rainfall respectively today through Wed. This looks very good from
our perspective at the moment.
.LONG TERM...
The central Gulf coast area will be under the influence of a weak
upper level trough midweek. There will be several embedded
disturbances rotating through this feature over the next several
days which will act as a focus for numerous showers and
thunderstorms to form mainly during the afternoon and evening hours.
The trough will weaken towards the end of the week and this will
greatly reduce the amount of showers and thunderstorms as a result.
&&
.AVIATION...
VFR conditions will exist outside TSRA areas. Today's activity will
start during the ealry morning hours and continue through the day.
All sites are expected to have atleast one or two VCTS and most
should be directly impacted by a TSRA bringing IFR conditions
temporarily.
.MARINE...
Onshore wind speeds will fluctuate between around 10kt during the
day and 15kt during the night. Tue evening may be around 15-20kt for
some areas but should ease by Wed morning. Nocturnal sh/ts numbers
will continue to be high each night for the next several days. Winds
and seas will be higher in and around this activity. The evironment
will remain conducive for waterspouts as well and some of these will
be found in the nearshore waters and lakes mainly during the morning
hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 86 73 87 72 / 80 30 100 70
BTR 87 75 88 73 / 80 30 90 70
ASD 88 73 89 72 / 80 30 90 50
MSY 87 76 89 76 / 80 30 80 50
GPT 86 76 86 74 / 70 30 80 50
PQL 88 74 89 72 / 70 30 80 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
In the hours before
Special weather statement, Jun 22, 3:04 AM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
404 AM CDT Mon Jun 22 2020
LAZ040-062-MSZ080-220930-
Orleans-St. Tammany-Hancock-
404 AM CDT Mon Jun 22 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORLEANS...
SOUTHEASTERN ST. TAMMANY PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHWESTERN HANCOCK COUNTIES...
At 404 AM CDT, a strong thunderstorm was located near Lake Catherine,
or 9 miles south of Slidell, moving north at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
New Orleans, Slidell, Pearl River, Lake Catherine, Pearlington,
Stennis Space Center and Slidell Airport.
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.
LAT...LON 3040 8955 3015 8960 3017 8962 3016 8965
3015 8963 3008 8969 3009 8983 3010 8983
3010 8981 3013 8976 3017 8974 3015 8972
3018 8968 3018 8975 3021 8978 3023 8984
3041 8986
TIME...MOT...LOC 0904Z 182DEG 18KT 3016 8972
PGSpecial weather statement, Jun 22, 3:34 AM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
434 AM CDT Mon Jun 22 2020
LAZ040-MSZ077-080-221015-
St. Tammany-Hancock-Pearl River-
434 AM CDT Mon Jun 22 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. TAMMANY
PARISH...WEST CENTRAL HANCOCK AND SOUTH CENTRAL PEARL RIVER
COUNTIES...
At 434 AM CDT, a strong thunderstorm was located over Slidell, moving
north at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Slidell, Picayune, Pearl River and Slidell Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.
LAT...LON 3024 8968 3027 8988 3055 8988 3050 8957
TIME...MOT...LOC 0934Z 189DEG 9KT 3033 8977
PG
Thunderstorm Wind, Terrebonne
- When
- June 22, 6:35 AM CST to 6:36 AM CST
- Where
- Terrebonne County, 1.51 mi SSE of Houma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 29.580, -90.710
Damaging thunderstorm wind gusts blew a large tree onto a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 22, 2020$223,000 · 1 in hail · 21 events
- Tornado and Flood in Texas, June 22, 2020$44,000 · EF0 · 41 events
- Hail and Damaging Winds in Texas, June 22 to 23, 2020$70,000 · 2 in hail · 20 events
- Damaging Winds in Pennsylvania, June 22, 2020$135,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, June 22, 2020$91,000 · 60 kt wind · 11 events
- Flash Flooding and Damaging Winds in Illinois, June 22, 2020$70,000 · 52 kt wind · 15 events
- Hail and Damaging Winds in Texas, June 22 to 23, 2020$67,000 · 1.25 in hail · 13 events
- Damaging Winds in Virginia, June 22, 2020$32,000 · 50 kt wind · 12 events
- Damaging Winds in Pennsylvania, June 22, 2020$20,000 · 52 kt wind · 7 events
- Damaging Winds in North Carolina, June 22, 2020$20,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 22, 202057 kt wind · 18 events
- Damaging Winds in West Virginia, June 22, 2020$19,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899390.